Alert archive / Arizona / Flash Flood Warnings in 2011

Flash Flood Warning 46, NWS Flagstaff, AZ

September 14, 2011Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Sep 14, 2011, 1:55 PM MST for Coconino County, Arizona. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 14, 2011, 1:55 PM MST (20:55 UTC)
Expired
Sep 14, 2011, 4:00 PM MST
In force
2 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Coconino County, AZ

The radar

The Cedar City radar (KICX), 151 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 14, 2:45 PM MSTFLASH FLOOD1 Ssw Milepost 300 On S, AZAN OFFICIAL WITH THE LAKE POWELL TRIBAL PARK REPORTED FLOODING OF RATTLE SNAKE AND OWL CANYONS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 50 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.9 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2011-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 224 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2011-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
224 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
729 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

444 
WGUS55 KFGZ 142055
FFWFGZ
AZC005-142300-
/O.NEW.KFGZ.FF.W.0046.110914T2055Z-110914T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
155 PM MST WED SEP 14 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA...
  THIS INCLUDES WATERHOLES CANYON AND ANTELOPE CANYON...

* UNTIL 400 PM MST

* AT 150 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER ANTELOPE CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3681 11149 3691 11143 3691 11140 3683 11134
      3681 11143

$$
1 follow-up statement
754 
WGUS75 KFGZ 142259
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
359 PM MST WED SEP 14 2011

AZC005-142306-
/O.EXP.KFGZ.FF.W.0046.000000T0000Z-110914T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO AZ-
359 PM MST WED SEP 14 2011

...THE FLASH FLOOD WARNING WILL EXPIRE AT 400 PM MST FOR NORTH
CENTRAL COCONINO COUNTY...

RAINFALL HAS ENDED IN THE ANTELOPE CANYON AREA...AND ADDITIONAL 
SIGNIFICANT RAINFALL IS NOT ANTICIPATED AT THIS TIME. FLASH FLOODING 
WAS REPORTED BY THE TRIBAL PARK IN RATTLESNAKE AND OWL CANYONS...AS 
WELL AS MINOR FLOODING IN UPPER ANTELOPE CANYON. HIGHER THAN NORMAL 
WATER LEVELS IN AREA SLOT CANYONS CAN STILL BE EXPECTED INTO THE 
LATE AFTERNOON...BUT FLASH FLOODING IS NO LONGER EXPECTED.

LAT...LON 3681 11149 3691 11143 3691 11140 3683 11134
      3681 11143

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 14, 9:30 AM MST, 4 hours 25 minutes earlier.

Area forecast discussion, Sep 14, 9:30 AM MST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
930 AM MST WED SEP 14 2011

.SYNOPSIS...A LOW PRESSURE SYSTEM OVER THE SOUTHWESTERN STATES WILL
BRING A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS TO THE AREA UNTIL
LATE THURSDAY. SOME THUNDERSTORMS MAY BE SEVERE. COOLER THAN NORMAL
TEMPERATURES WILL ALSO CONTINUE. EXPECT A SIGNIFICANT DRYING TREND
BY FRIDAY...WITH HIGH TEMPERATURES WARMING BACK TO AROUND SEASONAL
AVERAGES OVER THE WEEKEND.

&&

.DISCUSSION...THE UPPER LEVEL LOW IS SEEN WELL THIS MORNING ON WATER
VAPOR IMAGERY SPINNING OVER NORTHWEST AZ. THIS FEATURE THAT HAS
BROUGHT UNSETTLED WEATHER OVER THE PAST SEVERAL DAYS AND WILL
CONTINUE TO AFFECT THE WEATHER ACROSS NORTHERN AZ TODAY. ALSO SEEN
ON WATER VAPOR IMAGERY THIS MORNING IS A DRY SLOT THAT PUSHED INTO
NORTH CENTRAL AZ OVERNIGHT. MORNINGS SOUNDINGS ALSO SHOW A GOOD
AMOUNT OF DRY AIR ALOFT HAS MOVED IN. DESPITE THIS DRYING...SURFACE
DEW POINTS HAVE SHOWN LITTLE CHANGE OVER THE PAST 24 HOURS AND
SOUNDINGS STILL SHOW ADEQUATE BOUNDARY LAYER MOISTURE. WITH THE
UNCERTAINTY IN HOW MUCH OF A ROLE THIS DRY AIR WILL PLAY...WILL
CONTINUE WITH GOOD CHANCES FOR SHOWERS/THUNDERSTORMS THIS AFTERNOON
AND EVENING AS THE UPPER LEVEL COLD POOL MOVES OVERHEAD AND WE'LL
CONTINUE TO MONITOR HOW CONVECTIVE TRENDS PROGRESS.

&&

.PREVIOUS DISCUSSION (310 AM)...THE AREA OF BEST SHEAR...INSTABILITY
AND DIVERGENCE ALOFT WILL MOVE NORTHEAST INTO THE NORTHEAST PLATEAUS
AND WINDOW ROCK AREA THIS AFTERNOON AND EARLY EVENING...WITH THE
BIGGEST THREAT OF STRONG THUNDERSTORMS DEVELOPING WITHIN THIS AREA.

THE LOW IS FORECAST TO WEAKEN AND MOVE NORTHEAST WEDNESDAY NIGHT...
AND CONVECTION SHOULD DIE OFF. ON THURSDAY...EVEN THOUGH THE LOW HAS
WEAKENED AND MOVE NORTHEAST...A LINGERING TROUGH REMAINS OVER
PORTIONS OF NORTHERN ARIZONA...LEAVING A MOIST AND SOMEWHAT UNSTABLE
AIRMASS IN PLACE. WE SHOULD STILL SEE SCATTERED SHOWERS AND
THUNDERSTORMS...ALTHOUGH NOT AS STRONG AS IN PREVIOUS DAYS. BY
FRIDAY...THE TROUGH OVER THE AREA FILLS AND WEAKENS EVEN MORE WITH A
MORE DRY AND STABLE WESTERLY FLOW...WITH ONLY ISOLATED TO WIDELY
SCATTERED SHOWERS AND THUNDERSTORMS AT BEST. SATURDAY HEIGHTS
CONTINUE TO RISE...ALONG WITH DRIER AIR. THERE IS STILL A SLIGHT
CHANCE OF AN AFTERNOON SHOWER OR THUNDERSTORM MAINLY ALONG THE
ARIZONA AND UTAH BORDER WHERE THE BEST MOISTURE AND INSTABILITY
LINGER WITHIN THE DECAYING TROUGH OVER THE REGION.

SUNDAY INTO TUESDAY...HEIGHTS CONTINUE TO RISE ACROSS THE SOUTHWEST
WITH A DRIER WESTERLY FLOW. EXPECT DRY CONDITIONS AND A WARMING
TREND FOR DAYTIME HIGHS.

&&

.AVIATION...FOR THE 18Z PACKAGE...SCT TO NMRS SHRA/TSRA...AND ISOLD
+TSRA WILL DEVELOP TODAY. EXPECT ISOLD IFR CONDITIONS WITH ANY
+TSRA. SOME STORMS MAY CONTAIN LARGE HAIL AND STRONG WIND GUSTS TO
60KT.  CONVECTION WILL DECREASE TO ISOLD/SCT COVERAGE AFT 02Z-04Z
THURSDAY. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC..................MCS
AVIATION................MAS

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Sep 14, 5:25 AM MST, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
525 AM MST WED SEP 14 2011

AZZ004>018-037>040-150700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
525 AM MST WED SEP 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE SYSTEM OVER SOUTHERN CALIFORNIA SOUTHERN NEVADA WILL
MOVE EAST EARLY THIS MORNING...AND INTO NORTHWESTERN ARIZONA BY LATE
MORNING. EXPECT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TO
RE-DEVELOP AHEAD OF THIS LOW LATER THIS MORNING. THE STRONGEST
STORMS WILL OCCUR FROM WESTERN AND CENTRAL YAVAPAI COUNTY...AS WELL
AS COCONINO COUNTY FROM FLAGSTAFF WESTWARD. A FEW STORMS IN THESE
REGIONS WILL HAVE THE POTENTIAL TO BECOME STRONG PRODUCE LARGE HAIL
FROM ONE INCH OR LARGER WITH THE POSSIBILITY OF A TORNADO FROM ONE
OF THESE STORMS.

THE SEVERE WEATHER POTENTIAL IN THIS REGION WILL PARTIALLY DIMINISH
DURING THE AFTERNOON. THEN...THE SEVERE WEATHER POTENTIAL WILL
LIKELY SHIFT TOWARD THE EASTERN AND NORTHEASTERN SECTIONS OF THE
STATE DURING THE AFTERNOON.

ELSEWHERE...EXPECT FREQUENT STORM ACTIVITY WITH SOME HAIL AND THE
POSSIBILITY OF HEAVY RAIN. HOWEVER...IN GENERAL...STORMS
OUTSIDE OF THE REGIONS MENTIONED ABOVE WILL NOT BE AS STRONG OR
ORGANIZED...BUT THEY WILL BE NUMEROUS.

LOCALIZED HEAVY RAIN PRODUCING STORMS...AS WELL AS STORMS CROSSING
THE SAME AREA MORE THAN ONCE...WILL ALSO BRING THE THREAT FLASH
FLOODING. THIS THREAT WILL BE MAXIMIZED OVER OUR BURN AREAS...SUCH
AS THE SCHULTZ...LOCUST...AND WALLOW FIRE BURN SCARS.

THUNDERSTORM ACTIVITY WILL SLOWLY DIMINISH TONIGHT. HOWEVER...SOME
AREAS OF LIGHT TO MODERATE RAIN WILL LIKELY CONTINUE...ESPECIALLY
OVER THE NORTHEAST.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE ATMOSPHERE WILL REMAIN MOIST AND UNSTABLE INTO THURSDAY AS THE
LOW MOVES VERY SLOWLY TO THE EAST. SHOWERS AND THUNDERSTORMS ARE
POSSIBLE ONCE AGAIN ON THURSDAY...WITH THE STRONGER STORMS MOST
LIKELY LOCATED FROM FLAGSTAFF NORTH AND NORTHEAST.

BY FRIDAY...EXPECT A SIGNIFICANT DOWNWARD TREND IN THUNDERSTORM
ACTIVITY AS DRIER AND MORE STABLE AIR COMES IN FROM THE WEST. THIS
DRYING...AND WARMING TREND...WILL LAST INTO THE COMING WEEKEND.

SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Sep 14, 12:53 PM MST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1253 PM MST WED SEP 14 2011

AZZ004-005-009-142015-
COCONINO AZ-
1253 PM MST WED SEP 14 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA

UNTIL 115 PM MST

AT 1245 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS APPROACHING ROUTE 89A IN THE HOUSE ROCK
VALLEY. THIS IS BETWEEN HOUSE ROCK AND MARBLE CANYON. THESE STORMS
WERE MOVING NORTH AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH VERY HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHERN COCONINO COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.

&&

LAT...LON 3677 11205 3681 11173 3662 11169 3657 11199
TIME...MOT...LOC 1952Z 178DEG 12KT 3666 11186

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 5:00 PM MSTFlash Flood WarningFGZCoconino60 min
Sep 13, 5:26 PM MSTSevere Thunderstorm WarningFGZCoconino, Navajo34 min
Sep 13, 8:16 PM MSTSpecial Weather StatementFGZ59 min
Sep 14, 11:57 AM MSTSevere Thunderstorm WarningFGZCoconino33 min
Sep 14, 12:12 PM MSTSevere Thunderstorm WarningFGZNavajo18 min
Sep 14, 12:13 PM MSTSevere Thunderstorm WarningFGZCoconino32 min
Sep 14, 12:20 PM MSTTornado WarningFGZCoconino25 min
Sep 14, 12:48 PM MSTSevere Thunderstorm WarningFGZCoconino27 min
Sep 14, 12:53 PM MSTSpecial Weather StatementFGZ22 min
Sep 14, 1:10 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai21 min
Sep 14, 1:12 PM MSTSevere Thunderstorm WarningFGZCoconino21 min
Sep 14, 1:22 PM MSTSevere Thunderstorm WarningFGZCoconino23 min
Sep 14, 1:45 PM MSTSevere Thunderstorm WarningFGZCoconino, Navajo18 min
Sep 14, 2:06 PM MSTSevere Thunderstorm WarningFGZCoconino24 min
Sep 14, 2:06 PM MSTSevere Thunderstorm WarningFGZCoconino24 min
Sep 14, 2:21 PM MSTAreal Flood AdvisoryFGZCoconino2 hr
Sep 14, 2:57 PM MSTAreal Flood AdvisoryFGZYavapai105 min
Sep 14, 4:22 PM MSTFlash Flood WarningFGZCoconino, Yavapai113 min
Sep 14, 4:37 PM MSTFlash Flood WarningFGZYavapai113 min

Nearby

Flash Flood Warnings in Arizona, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.